A recent spike in synthetic cannabis use has led a
Dunedin toxicologist to warn that what is known about available
legal high products "concerns us".
Last month, the Dunedin-based National Poisons Centre dealt
with 13 synthetic cannabis-related calls, the most since a
ban came into force a year ago and the third-highest monthly
total on record.
"These calls relate to more severe adverse effects" than
those recorded a year ago, toxicologist Dr Leo Schep said.
Those recorded effects include tachycardia (racing
heartbeat), vomiting, agitation, drowsiness, psychosis,
hallucinations, anxiety, headache, seizures and tremors.
The majority of calls concerned the legal product K2 and came
from the South Island, particularly Dunedin and Christchurch.
Wellington and the Bay of Plenty also featured.
In August last year, the Government introduced temporary
class drug notices that have resulted in 28 substances and
more than 50 synthetic cannabis products being taken off the
Those drug notices resulted in a dramatic drop in calls to
the centre, from a high of 16 in July to 14 in August,
followed by nine in September and one in October.
Concerned parents needed to talk to their children "and
explain to them the dangers, and that we know very little,
and what we do know concerns us".
"We do know that people can take months to get over it, and
the symptoms are not pleasant."
Dr Schep said he believed synthetic cannabis manufacturers
had no idea of the toxicology of their products, and "don't
"I believe they just find the next one on the list that has a
quite high potency and sell it.
They simply are not aware at all of the detrimental effects,
which seem worse than a year ago," Dr Schep said.
"People who sell this do not care ... they only want to make
money and do not know what it does. We know a little bit, and
what we know concerns us."
Dr Schep, in a letter to the New Zealand Medical Journal,
said that in the past two months there had been a "dramatic
rise" in calls and emergency departments were also recording
an increased number of patients who were aggressive and
"Little is known of the chronic effect.
However, there is an emerging concern with patients suffering
adverse withdrawal effects following cessation of long-term
Dr Schep said he wanted to examine the statistics for each
district health board, "because I am trying to get a handle
on what is happening in this country".
Earlier this month, a Ministry of Health spokesman said: "We
are awaiting test results on K2 product which has been
submitted to ESR by the police.
"Testing could take up to a month."